Michigan, 2017

Lake-Effect Snow in Michigan, December 31, 2017

December 31, 2017 · NWS IWX · 1 event in 1 county or zone

An intense lake effect snow band settled into far southwest Berrien County during the afternoon and early evening hours of December 31st. Whiteout conditions and amounts in excess of 6 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An intense lake effect snow band settled into far southwest Berrien County during the afternoon and early evening hours of December 31st. Whiteout conditions and amounts in excess of 6 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 31, 6:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 6:31 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
631 AM EST Sun Dec 31 2017

.SYNOPSIS...
Issued at 409 AM EST Sat Dec 31 2017

Lake effect snow showers will become heavier near the lake today
with several inches of snow expected. The snow showers will
diminish tonight as bitterly cold air remains over the area. More
lake snow showers are likely later this week. In addition to the
snow showers, dangerously cold wind chills of 15 below to 25 below
can be expected at times through Tuesday morning.

&&

.SHORT TERM...(Today and Tonight)
Issued at 405 AM EST Sun Dec 31 2017

A developing type 6 lake effect snow band over Lake Michigan was
continuing to provide great forecasting challenges in both timing
and location of the arrival of both the south section near
Berrien County and the larger section farther northwest over the
open waters. High resolution models still were really having a
hard time resolving the individual bands. Using radar trends and a
blend of these model solutions, favor heavy snow showers moving
inland this morning with the south section, and then more showers
late today/this evening as the remnants of the larger band come on
shore. Have kept the warning for Berrien County with the advisory
farther inland. Several inches of snow are likely associated with
this system. It is possible Laporte County may need to be upgraded
to a warning, but for now will keep it in an advisory.

In addition to the winter storm warning and advisory, bitterly
cold wind chills are expected again tonight and have prompted a
wind chill advisory for almost all of the area.

&&

.LONG TERM...(Monday through Saturday)
Issued at 405 AM EST Sun Dec 31 2017

Bitterly cold air will remain over the area into the middle of
this week with wind chills becoming dangerously cold. After
coordination with surrounding offices, have issued a wind chill
advisory that covers nearly all of the area through mid day
Tuesday. Wind chill temperatures are expected to be between -15
and -25 much of the time and will probably dip below -25 at
colder locations tonight and Monday night. In addition to the
bitterly cold wind chills, more lake effect snow showers are
expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 626 AM EST Sun Dec 31 2017

First of 2 mesolows starting to impact KSBN with IFR/LIFR
conditions possible as the first band moves through. Trends
suggest this should remain rather transitory with only a few hour
window of issues. Second mesolow and associated heavier bands of
snow will rotate into KSBN this afternoon into early evening. Have
tried to add some detail to timing in a tempo, but low confidence
in main window of opportunity. Again, TAF conservative, but period
of LIFR conditions possible underneath the band.

At KFWA, dry conditions should prevail, although some upstream obs
could point towards some flurries and possible MVFR cigs into this
afternoon as the clipper system passes by to the south. Will keep
VFR for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Chill Advisory from 10 PM EST /9 PM CST/ this evening to
     noon EST /11 AM CST/ Tuesday for INZ003>009-012>018-020-
     022>027-032>034.

     Winter Weather Advisory until midnight EST /11 PM CST/ tonight
     for INZ003-004.

     Wind Chill Advisory until 9 AM EST /8 AM CST/ this morning for
     INZ012>017-020-022>027-032>034.

MI...Wind Chill Advisory from 10 PM this evening to noon EST Tuesday
     for MIZ081.

     Winter Weather Advisory until midnight EST tonight for MIZ078.

     Winter Storm Warning until midnight EST tonight for MIZ077.

OH...Wind Chill Advisory from 10 PM this evening to noon EST Tuesday
     for OHZ001-002-004-005-015-016-024-025.

LM...Small Craft Advisory from 4 PM this afternoon to 4 AM EST
     Tuesday for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 31, 6:05 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
605 AM EST Sun Dec 31 2017

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-011115-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
605 AM EST Sun Dec 31 2017 /505 AM CST Sun Dec 31 2017/

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...Today and Tonight

Bitterly temperatures and wind chills are expected this morning and
again tonight. Please see the Winter Weather Advisory products for
more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More bitterly cold temperatures and wind chills are forecast this
upcoming week. Please see the Winter Weather Advisory products for
more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-004-MIZ077-078-011115-
La Porte-St. Joseph IN-Berrien-Cass MI-
605 AM EST Sun Dec 31 2017 /505 AM CST Sun Dec 31 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Bands of heavy lake effect snow will continue to move inland today
and early tonight over far southwest lower Michigan into northwest
Indiana. Please see the Winter Weather products from this office for
more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Bitterly cold temperatures are expected through much of this week.
The cold air will be accompanied by periodic lake effect snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
605 AM EST Sun Dec 31 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous for small craft are expected this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft are likely at times through this
upcoming week. Gale force winds are also possible at times.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Berrien

When
December 31, 9:00 AM EST to 10:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

A heavy lake effect snow band produced whiteout conditions and snowfall totals of 5 to 10 inches in far southwest Berrien County. Snowfall rates of 2 to 3 inches per hours were experienced within this snow band. These conditions led to difficult travel conditions and numerous accidents.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726096.